Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 102, NWS Jackson, MS

September 5, 2009Lauderdale County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 5, 2009, 12:04 PM CDT for Lauderdale County, Mississippi. It was in force for 103 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2009, 12:04 PM CDT (17:04 UTC)
Expired
Sep 5, 2009, 1:47 PM CDT
In force
103 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 122 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 1:00 PM CDTFLASH FLOODMeridian, MSNUMEROUS STREETS FLOODED IN DOWNTOWN MERIDIAN. REPORTED BY CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 051704
FFWJAN
MSC075-051900-
/O.NEW.KJAN.FF.W.0102.090905T1704Z-090905T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1204 PM CDT SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...MERIDIAN STATION...MERIDIAN...

* UNTIL 200 PM CDT

* AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  MORE THUNDERSTORMS PRODUCING VERY HEAVY RAIN MOVING AGAIN INTO     
  MERIDIAN...MOVING NORTH AT 10 MPH. ESTIMATED RADAR RAINFALL        
  AMOUNTS...ON THE ORDER OF TWO TO THREE INCHES...HAVE ALREADY       
  OCCURRED SINCE 1030 AM ON THE NORTHEAST SIDE OF TOWN.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NELLIEBURG...MARION AND DALEVILLE

ADDITIONAL HEAVY RAINFALL OF UP TO 2 INCHES WILL CONTINUE OVER THE 
WARNED AREA FOR THE NEXT HOUR MAKING URBAN FLASH FLOODING ALONG 
SOWASHEE CREEK AND IN THE DOWNTOWN AREA VERY POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...INCLUDING HIGHWAYS...STREETS AND UNDERPASSES...IN ADDITION TO
LOW LYING AND OTHER POOR DRAINAGE AREAS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
ACTIONS SHOULD BE TAKEN IMMEDIATELY TO PROTECT LIFE AND PROPERTY.
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MOVE
TO HIGHER GROUND.

&&

LAT...LON 3258 8879 3258 8856 3226 8859 3226 8880

$$

40
1 follow-up statement
000 
WGUS74 KJAN 051847
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
147 PM CDT SAT SEP 5 2009

MSC075-051849-
/O.CAN.KJAN.FF.W.0102.000000T0000Z-090905T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUDERDALE MS-
147 PM CDT SAT SEP 5 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL LAUDERDALE
COUNTY...

AT 140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE HEAVIER RAINS AND THUNDERSTORMS HAD MOVED INTO NORTHEAST 
PORTIONS OF THE COUNTY AND WERE MOVING INTO ALABAMA. ESTIMATES OF 3 
TO 4 INCHES OF RAIN HAVE BEEN NOTED OVER THE EASTERN HALF OF THE 
CITY OF MERIDIAN SINCE 1030 AM THIS MORNING. ANY REMAINING RUNOFF 
SHOULD BE DIMINISHING. 

PLEASE RELAY ANY REPORTS OF FLOODING TO LOCAL LAW ENFORCEMENT OR
LOG INTO THE NATIONAL WEATHER SERVICE WEBSITE FOR JACKSON 
MISSISSIPPI AT WEATHER.GOV. 

LAT...LON 3258 8879 3258 8856 3226 8859 3226 8880

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 10:48 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 5, 10:48 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1048 AM CDT SAT SEP 5 2009

.DISCUSSION...SHOWERS EARLIER THIS MORNING ACROSS PORTIONS OF THE
SOUTHEAST HAVE MOSTLY DISSIPATED WITH THE EXCEPTION OF A THUNDERSTORM
RIDING ALONG THE MS/AL STATE BORDER. EXPECT THE AREA TO REMAIN RATHER
QUIET THROUGH THE NEXT COUPLE OF HOURS. HOWEVER...AS DAYTIME HEATING
GETS A LITTLE MORE UNDERWAY...SHOWERS AND ISOLATED THUNDERSTORMS WILL
DEVELOP MORE LIKELY DUE IN PART TO THE INVERTED TROUGH AXIS MOVING
THROUGH THE REGION AND INTERACTING WITH STRONGER HEATING. THIS SHOULD HELP
TO BRING IN A LITTLE BETTER THETA-E AIR INTO THE REGION. MODELS
CONTINUE TO INDICATE THE BEST REGION FOR SHOWERS AND ISOLATED TSTMS
BEING ACROSS THE SE/SOUTH OF THE NATCHEZ TRACE. THIS IS HANDLED
FAIRLY WELL IN THE FORECAST SO LITTLE IN THE WAY OF UPDATES WERE
NECESSARY. /28/

&&

.AVIATION...VFR CLOUD LAYERS GENERALLY ABOVE 6K FEET PREVAILED THIS
MORNING ACROSS THE ARKLAMISS WITH SHRA DISSIPATING OVER SERN MS IN
ASSOCIATION WITH DEEPER MOISTURE SURGE NWD. EXPECT WIDESPREAD 3-4K
FOOT CLOUDS TO BUILD THROUGH THIS AFTERNOON WITH SCATTERED SHRA/TSRA
FIRING THROUGH 22Z ALONG THE NATCHEZ TRACE PARKWAY CORRIDOR AND
POINTS EAST AS THE EDGE OF BEST MOISTURE INTERACTS WITH STRONGER
HEATING. SHRA ACTIVITY SHOULD THIN OUT 01-03Z AS VFR CEILINGS ABOVE
10K FEET PERSIST FOR TONIGHT. LATER OVERNIGHT...AREAS OF MVFR VSBYS
IN LIGHT FOG DEVELOPING ABOUT 09-13Z WITH ISOLATED SHRA POSSIBLE AND
LOCALIZED STRATUS. EXPECT AREAS OF MVFR CEILINGS ON SUNDAY AS MORE
SHRA/TSRA ACTIVITY LIKELY WITH BETTER UPPER TROUGH MOVING IN. WINDS
TO REMAIN ESE THIS PERIOD 5-10KTS. /40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       85  68  85  67 /  56  32  62  32
MERIDIAN      85  66  86  67 /  66  30  67  33
VICKSBURG     88  68  87  68 /  43  31  57  30
HATTIESBURG   85  68  85  69 /  70  30  66  33
NATCHEZ       85  69  84  68 /  62  30  62  31
GREENVILLE    89  67  87  67 /  25  30  50  25
GREENWOOD     87  68  86  67 /  32  31  60  29

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/40
Hazardous weather outlook, Sep 5, 4:01 AM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
401 AM CDT SAT SEP 5 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
060915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
401 AM CDT SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN

In the hours before

Special weather statement, Sep 5, 11:32 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1132 AM CDT SAT SEP 5 2009

MSZ052-051730-
LAUDERDALE MS-
1132 AM CDT SAT SEP 5 2009

...HEAVY RAINS AND LIGHTNING CROSSING MERIDIAN THROUGH 1 PM CDT...

A COMPLEX OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAINS OF 1 TO 2 INCHES WAS SITUATED OVER MERIDIAN AT 1128 AM
CDT...MOVING SLOWLY NORTH AT 10 MPH. ADDITIONAL STORMS EXTENDED
SOUTHWARD TO AROUND QUITMAN IN CLARKE COUNTY AND THESE WERE ALSO
MOVING NORTH.

VERY HEAVY RAINS ALONG WITH CLOUD TO GROUND LIGHTNING STRIKES ARE
LIKELY WITH THESE STORMS. PONDING OF WATER ON ROADWAYS IS ALSO
POSSIBLE AND LOCALIZED FLOODING MAY BECOME A CONCERN IN POOR
DRAINAGE AREAS. A FLASH FLOOD WARNING MAY BE NEEDED IF THE STORMS
PERSIST LONGER THAN EXPECTED.

PEOPLE IN LAUDERDALE COUNTY SHOULD MONITOR THESE STORMS CLOSELY.

40

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.